is it safe to stop thyroxine for a few days ?

ive been banging my head against a brick wall for years trying to get to the bottom of my dizziness and numbness. I saw my GP a couple of months ago who agreed that enough was enough and maybe we should stop blaming it on my thyroid ( or rather lack of it , had RAI 3 years ago ) Ive had blood tests, 24 hr urine test, heart tests and an MRI all of which were clear.My next step is an app with a neurologist next month. Now im wondering if its as simple as the thyroxine making me feel like this ? would it be safe to stop it for a few days to see if the symptoms go ? or should I wait and see what the neurologist says ? thankyou.

17 Replies

oldestnewest
  • I think you would be ok provided you started taking it again as soon as you notice any adverse effects.

    Have you had your vitamin B12 checked? If it is below 500 you may benefit from taking a supplement of 5000mcg methlycobalamin (best form of B12). When I ran out of my B12 tablets last week, I got very dizzy again (vertigo). After a couple of days of taking the B12 again, the vertigo went away.

    It might be worth getting your ears looked at as well. Sometimes fluid in the ear, or nerve damage, can cause dizziness.

    I hope you find the cause. Dizziness is horrible :(

    Carolyn x

  • You could stop it for a couple of days but to get thyroxine totally out of your system you will need to stop it for weeks not days and you may become very ill. I always get dizziness/vertigo back when I am under medicated, its one of the first signs I have when I go under medicated for any reason. When I was on T3 my dizziness/vertigo went completely and I didn't realise it until I had to stop the T3 and go back on T4 only and it came back. Has your GP every tried T3 to stop these symptoms - it might just well be worth him giving it a go to see what happens. You say he has tried everything else so why not a T4/T3 combo.

    Moggie x

  • Looks like T3 was doing a good job- why did you stop it?

  • Heart issues - it gave me very bad palps and my heart was missing beats. I coped with it for a year but then I had to have an operation on an ovarian cyst and the anaesthetists wouldn't put me under. He referred me to a very good endo and things have improved a hell of a lot. Turns out I didn't need T3 in the first place (which is why my body kicked against it so much) but mismanagement from my GP left me low in so many things that I was confusing these symptoms with thyroid symptoms. The endo has now corrected most of my low vitamin issues (iron being the main one) and I am now doing very well.

    Moggie x

  • I should have guessed about palps!

    I'm of the firm mind now- that whether Thyroid issue is T4 or T3 related the best test, [and one almost completly ignored by our medical 'experts'],is the T3 & RevT3 levels -and their ratio.

    I intend to pursue this & also Cortisol on GP revue on Levo progress in Sept [TSH+T4 only] - I'll almost certainly have to pay for the extras.

    Glad you got some good help in the end..

    Trying Iron supps. myself soon, too!

  • this is what im worried about, my GP seems to be looking for anything that's not thyroid related.Im more than happy to do any test going to get it sorted but my practice seem very stuck in their ways with thyroids, if youre in range you must be feeling ok :( I don't know what neurologists test for , guess im hoping he might suggest its B12 or thyroxine related then my GP might listen :)

  • Then speak to your neurologist about this. I think these guys are fairly good with thyroid illness as I think it can cause neurological problems. You haven't got anything to loose have you by going to see him. Looks to me like your GP is playing pass the buck - he just doesn't seem to want the responsibility of prescribing anything else so he's waiting for someone else to give him the nod to do so.

    I had cat scans, brain scans, a test that brought on an attack of vertigo (that was absolutely awful) and the so called professionals still couldn't find out what was wrong. Like I said it wasn't until I went on a T3/T4 combo that my symptoms totally disappeared.

    Moggie x

  • thankyou, I was hoping a neurologist would be understanding of thyroid stuff :)

  • I did a bit of digging around the internet yesterday (maybe you might want to do some research and go to the appt armed with the knowledge) and found that neurology experts have done quite a lot of studies regarding thyroid problems, dizziness and vertigo so, if I were you, I would be looking forward to the appt and getting this resolved.

    Moggie x

  • thankyou so much for that, I now feel there may be light at the end of the tunnel :)

  • If I find an article or study I feel will help with your appt I'll send it to you but it was very interesting to see all the different info that was on the net when I googled "thyroid + dizziness" and "thyroid + vertigo", as I said give it a go and then you wont be walking into your appt blind, you will at least know that there is a definite connection and then you can go back and educate your GP!!!!

    Moggie x

  • If the TSH is 'within range' they dismiss the thyroid gland problem. Even if you are on levo and more symptoms develop they assume that there is another cause - not that the patient cannot tolerate/or feels more unwell on it. Thus we get more prescriptions rather than an increase in levo or a choice of alternatives.

    If your B12 is within range too, they dismiss, when we need it to be near the top of the range. The neurologist will be well informed (hopefully) about the symptoms of low B12.

  • This whole thyroid "business" utterly confounds me. One time my TSH was normal, next it is raised and my GP still does nothing. Last occasion it went quite a lot out of range and he medicated with a low value Eltroxin.. on it for a month now. I cannot say I feel any different. Strange that my T4 Free was and is always well within range.. he never mentions T3. My Prolactin level is VERY high. He never suggests an Endo or Neurologist and states I have not got a pituitary problem. He states he is going to monitor me for 3 months on Elroxin and see how I progress. I am utterly confused.

  • I had that awful dizziness for a long time and armour thyroid helped it a lot. x

  • Hi, I don't know if this has any relevance to your situation but I am 30 months post TT and was suffering with fluffy headed ness, short term memory patches, dizzy fluffy feelings and I have totally eradicated Aspartame from my diet. Alongside a good TSH number the symptoms have disappeared completely. Hope you get it sorted.

  • I have also been cured of my dizziness/vertigo by Armour. I also get palpitations when under medicated (as well as over medicated). xx

  • I do not know what is going on. I am tired all the time, severe constipation, raised blood presssure, conjunctivitis, excess weight gain. I have numerous skin cysts, rosacea on the face, hair loss and blocked sinuses. I have numerous joint pains, unsteady gait with a tendency to black outs and dreadful palpitations. I was on 25 mcg of Eltroxin which my doctor increased to 50mcg saying I was doing very well on the previous level but the new one would be an improvement. A further problem is that my wife is thinking of leaving me because I am so ill all the time and she is unable to care for me. I am seriously thinking of changing this doctor. I think because I am 80 he is losing interest in my case.

You may also like...